The Personal Health Navigator is available to all Canadian patients. Questions about your doctor, hospital or how to navigate the health care system can be sent to AskPaul@Sunnybrook.ca
Question: I suffer from osteoarthritis. My doctor says I should keep exercising even though my joints hurt. He says it’s okay for me to take a pain medication like Tylenol in order to remain active. But I’ve read that Tylenol can damage my liver. What am I to do?
Answer: You are right to be concerned about medication safety. But your doctor’s also right that you need to be physically active. So how do you balance these seemingly competing objectives?
I posed your question to two specialists at Sunnybrook Health Sciences Centre: One is a surgeon who performs joint replacement operations and the other is an expert in drug safety.
Let’s start with the surgeon. Dr. Jeffery Gollish, Medical Director of Sunnybrook’s Holland Orthopaedic and Arthritic Centre, says he sees lots of people who feel the same way you do.
Many patients, he says, fear that exercise will lead to additional damage of their joints. The fact that it hurts when they move is taken as a sign that they are doing harm to themselves. And they worry medications that mask their pain will simply allow them to do even more harm.
“The issues of exercise and medication are two areas where the public has misconceptions,” says Dr. Gollish. “They think both are harmful. In fact, both are beneficial.”
Exercise, in general, is good and won’t harm the joints. “The only thing we tell people to stop doing is running – and avoiding any impact activity.”
Patients who are waiting for knee or hip replacement surgery need to keep up their strength and remain flexible, he adds. Patients in better shape tend to have smoother recoveries than those who are out of condition. “If people exercise before surgery, and maintain their flexibility, the likelihood is that their post-operative range of motion will also be better.” And, likewise, “the worse they are pre-op, the harder it is for them to get better post-op.”
At Sunnybrook’s Holland Centre, the assessment process for knee and hip surgery includes patient education about exercise. Indeed, even before patients are referred to a surgeon, they see a specially-trained Advance Practice Physiotherapist.
“The therapist spends time with them, assessing their problem and educating them on what they can do to help themselves from the standpoint of exercise, activity modification and over-the the counter non-prescription medications,” he explains.
“Our experience is that people are coming into the hospital much better prepared for surgery than they were before we adopted this approach… a decade ago.”
And, he says, if medication can relieve pain and enable patients to exercise, that is a good thing.
So let’s now address the safety issue of using drugs in this fashion. Acetaminophen, commonly known by the brand name Tylenol, tends to be the most recommended pain reliever for patients like you who have osteoarthritis. There is ample justification for choosing it, according to Dr. David Juurlink, head of Clinical Pharmacology and Toxicology at Sunnybrook.
“It is an exquisitely safe drug so long as you don’t take too much of it,” says Dr. Juurlink, who is also a researcher at the Institute for Clinical Evaluative Sciences.
“There is a reason why it’s been on the market for decades and is available in so many over-the-counter products.”
He says most patients can safely consume three or even four grams of acetaminophen day-after-day for long periods. “It is when you get to six, seven or eight grams a day that you get into trouble.”
An extra-strength tablet contains 500 milligrams.
“If you take two extra-strength tablets, three times a day, you are consuming a total of three grams a day,” he notes. “You can’t get liver damage from that amount.”
Furthermore, Dr. Juurlink says acetaminophen tends to result in fewer negative reactions than the alternative non-prescription pain relievers. For instance, regular use of non-steroidal anti-inflammatory drugs (NSAIDs) – such as ibuprofen (Advil), naproxen (Aleve) and acetylsalicylic acid (Aspirin) – can damage the lining of the stomach, cause gastro-intestinal bleeding and lead to kidney problems.
(It’s important to mention that acetaminophen is a good pain and fever reliever, but it doesn’t have anti-inflammatory properties. If a patient has an inflammatory condition, such as Rheumatoid Arthritis, then acetaminophen won’t be their drug of choice.)
“The NSAIDs have more toxicities at recommended doses than acetaminophen,” he adds. “Put another way, if everyone who was taking acetaminophen became concerned about its safety and switched to an anti-inflammatory drug such as ibuprofen, we’d see a major increase in drug-related problems.”
Dr. Juurlink says, “people shouldn’t be afraid to take acetaminophen, provided they are mindful of the dose.”
That is a very important caveat. He warns that it’s fairly easy for people to unknowingly take too much acetaminophen in part because it is an extremely common ingredient in numerous over-the-counter products including many of the best-selling cold and flu remedies.
For patients who are already consuming three or four grams daily for pain control, they can quickly move into the danger zone simply by self-medicating for a cold or flu.
“The message for people who are taking acetaminophen regularly is check the ingredients on the other products they are using to make sure they don’t include more of it,” he advises.
So, to recap, the message from our Sunnybrook specialists is two-fold: Exercise is good for patients with osteoarthritis. And you can safely take acetaminophen so long as you’re mindful of the dose.
If you are still reluctant to take the pain reliever, that’s fine too, says Dr. Juurlink. “There are no rules that say people with pain have to take a drug for it. Some people choose to live with discomfort rather than risk taking medication. That is a personal choice, and I respect that. ”
Just don’t let the pain be a reason to forego physical activity.
Click here to download our Personal Health Navigator ebook for free.
Paul Taylor, Sunnybrook’s Patient Navigation Advisor, provides advice and answers questions from patients and their families. His blog, Personal Health Navigator, is reprinted on Healthy Debate with the kind permission of Sunnybrook Health Sciences Centre. Follow Paul on Twitter @epaultaylor.